Format

Send to

Choose Destination
See comment in PubMed Commons below
Clin Rev Allergy Immunol. 2014 Aug;47(1):26-37. doi: 10.1007/s12016-013-8365-z.

Hypersensitivity reactions to corticosteroids.

Author information

1
Division of Rheumatology, Allergy and Clinical Immunology, University of California at Davis School of Medicine, 451 Health Sciences Drive, Suite 6510, Davis, CA, 95616, USA.

Abstract

Hypersensitivity reactions to corticosteroids (CS) are rare in the general population, but they are not uncommon in high-risk groups such as patients who receive repeated doses of CS. Hypersensitivity reactions to steroids are broadly divided into two categories: immediate reactions, typically occurring within 1 h of drug administration, and non-immediate reactions, which manifest more than an hour after drug administration. The latter group is more common. We reviewed the literature using the search terms "hypersensitivity to steroids, adverse effects of steroids, steroid allergy, allergic contact dermatitis, corticosteroid side effects, and type I hypersensitivity" to identify studies or clinical reports of steroid hypersensitivity. We discuss the prevalence, mechanism, presentation, evaluation, and therapeutic options in corticosteroid hypersensitivity reactions. There is a paucity of literature on corticosteroid allergy, with most reports being case reports. Most reports involve non-systemic application of corticosteroids. Steroid hypersensitivity has been associated with type I IgE-mediated allergy including anaphylaxis. The overall prevalence of type I steroid hypersensitivity is estimated to be 0.3-0.5%. Allergic contact dermatitis (ACD) is the most commonly reported non-immediate hypersensitivity reaction and usually follows topical CS application. Atopic dermatitis and stasis dermatitis of the lower extremities are risk factors for the development of ACD from topical CS. Patients can also develop hypersensitivity reactions to nasal, inhaled, oral, and parenteral CS. A close and detailed evaluation is required for the clinician to confirm the presence of a true hypersensitivity reaction to the suspected drug and choose the safest alternative. Choosing an alternative CS is not only paramount to the patient's safety but also ameliorates the worry of developing an allergic, and potentially fatal, steroid hypersensitivity reaction. This evaluation becomes especially important in high-risk groups where steroids are a life-saving treatment. The assessment should be done when the patient's underlying condition is in a quiescent state.

PMID:
23567983
DOI:
10.1007/s12016-013-8365-z
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Springer
    Loading ...
    Support Center